Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 35, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 4, 2002, 7:45 PM EDT for Orangeburg County, South Carolina. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2002, 7:45 PM EDT (23:45 UTC)
- Expired
- May 4, 2002, 8:30 PM EDT
- In force
- 45 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Orangeburg County, SC
The radar
The Columbia radar (KCAE), 76 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 7:55 PM EDT | Hail 1 | Rowesville, SC | Shiriff reported quarter size hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -278 J/kg
- Mixed-layer LCL
- 490 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 308 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 042345
SVRCAE
SCC075-050030-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
744 PM EDT SAT MAY 4 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 830 PM EDT.
* AT 735 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 19 MILES WEST OF BOWMAN..MOVING EAST AT 40 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
COPE
ROWESVILLE
BOWMAN.
LAT...LON 3344 8102 3326 8102 3320 8025 3345 8024
TTH/LCVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:50 PM EDT, 4 hours 55 minutes earlier.
Area forecast discussion, May 4, 2:50 PM EDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 250 PM EDT SAT MAY 4 2002 AFTER HEAVY SHOWERS MOVED THROUGH THIS MORNING CAUSING TEMPS TO DROP VERY QUICKLY...CLOUDS AND A FEW ISOLATED SHOWERS WILL BE THE CALL FOR TONIGHT. WILL MENTION DRIZZLE IN THE NRN COUNTIES WITH A SLIGHT CHANCE OVER CAE AND A CHANCE OF SHOWERS FURTHER SOUTH IN THE PROXIMITY OF THE FRONT. MODELS ARE IN GOOD AGREEMENT WITH HIGH PRESSURE BUILDING IN ON SUNDAY AND GRADUALLY DRYING THINGS OUT. WILL KEEP CLOUDS IN THROUGH MID DAY THEN CLEARING. MONDAY RETURNS TO MORE NORMAL TEMPS AND A MOSTLY SUNNY DAY IN STORE. EXTENDED...500 MB HEIGHTS WILL CONTINUE TO RISE IN THE EAST AS A TROUGH WILL DIG IN THE WEST. THIS WILL CAUSE TEMPERATURES TO RISE ABOVE NORMAL TUESDAY THROUGH THURSDAY. HIGHS WILL BE IN THE 90S WITH AND ISOLATED AIR MASS THUNDERSTORM DEVELOPING IN THE AFTERNOON. MODELS INDICATE WEAK IMPULSES RIDING OVER THE TOP OF THE RIDGE THROUGH THE PERIOD. A COLD FRONT WILL MOVE THROUGH THE AREA THURSDAY NIGHT AND HANGUP OVER THE AREA ON FRIDAY AS A COOL HIGH PRESSURE CENTER WILL SLIDE OFF THE EAST COAST ON SAT. FCSTID = 17 CAE 54 80 56 84 / 20 0 0 0 AGS 55 82 54 85 / 40 0 0 0 SSC 54 80 56 84 / 20 0 0 0 OGB 55 81 56 84 / 40 0 0 0 .CAE... GA...NONE. SC...NONE.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 8:19 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg | 26 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.